Kentucky, 2024Hail in Kentucky, May 1, 2024
May 1, 2024 · NWS PAH · 1 event in 1 county or zone
Large scale ascent ahead of a shortwave moving in from Missouri was sufficient to generate a few early evening storms in the Evansville Tri-State area. MLCAPE was around 1500-2000 J/kg but effective bulk shear was very meager at around 20 kts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large scale ascent ahead of a shortwave moving in from Missouri was sufficient to generate a few early evening storms in the Evansville Tri-State area. MLCAPE was around 1500-2000 J/kg but effective bulk shear was very meager at around 20 kts. A few sub-severe hail reports came in with the largest being dime to nickel size hail in Henderson. Dime size hail also occurred in Stanley (Daviess County, KY) and just across the Ohio River in Yankeetown (Warrick County, IN).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:08 PM CST, 4 hours 4 minutes earlier. Its key messages:
- A few showers or storms are possible this afternoon with above normal temperatures. Better rain/thunder chances are forecast Thursday night into Friday.
- Things then get fairly humid and unsettled. Pop up showers/thunderstorms are expected through the weekend.
- Monday-Wednesday next week looks to have a broader pattern mix of increased shear and instability that make give rise to more organized severe weather potential. Guidance solutions are too far apart right now to start zeroing in on anything in particular however.
Area forecast discussion, May 1, 1:08 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 PM CDT Wed May 1 2024
.KEY MESSAGES...
- A few showers or storms are possible this afternoon with above
normal temperatures. Better rain/thunder chances are forecast
Thursday night into Friday.
- Things then get fairly humid and unsettled. Pop up
showers/thunderstorms are expected through the weekend.
- Monday-Wednesday next week looks to have a broader pattern mix
of increased shear and instability that make give rise to more
organized severe weather potential. Guidance solutions are too
far apart right now to start zeroing in on anything in
particular however.
&&
.DISCUSSION...
Issued at 208 PM CDT Wed May 1 2024
Temperatures are stretching into the mid to upper 80s today
across the region with dewpoints in the mid 60s. A few cu are
bubbling up along the Ohio River and into SEMO. There is just a
bit of residual large scale lift evident ahead of a small
shortwave moving in from Missouri. By this afternoon isolated
short-lived showers and storms may very well start to pop up.
Weak shear and very marginal instability should prevent any
severe concerns.
Tomorrow a trough currently pushing off the Rocky mountains will
make its way towards the area. Jet-level forcing is weak but
there is a strong push of lower level warm air and moisture
advection just after sunrise that will likely initiate
showers/storms and some stratiform precip. Deep and low level
wind shear strengthen as the shortwave approaches but very poor
mid-level lapse rates look to keep instability limited and as
long as that holds our severe risk should be negligible. Some
locally heavy rain is possible but coverage/duration looks too
limited for significant issues. Highs will be quite warm, with
the current forecast pushing into the upper 80s area wide based
on how today performed.
A weak front associated with the passing trough mostly washes
out over the region in the 12z guidance suite. We maintain
fairly good rain chances through Friday but if that front can
clear more area than currently modeled we may get a bit of a
reprieve, particularly in our western counties Friday late
morning and afternoon before afternoon storms refire, dropping
again Friday night as daytime heating wanes.
Weak moisture return restarts Saturday. It looks like a
summertime pulse thunderstorm day with fairly weak shear and
good surface heating and moisture. Focused the PoPs more in the
afternoon and it really doesn't look like a total washout type
day. The GFS advances a cold front closer to the area, where the
ECMWF holds it further northwest. It looks to me like the GFS
solution is in part based on convective feedback from
convection over OK/KS and prefer the ECMWF solution. Sunday both
ECMWF/GFS have a quick progressing shortwave mote through the
area and PoPs bump up once again there are timing discrepancies
between the two but afternoon/evening showers/storms seem like a
reasonable bet.
Monday into Tuesday a strong trough ejects off the Rocky
Mountains. There are considerable differences in deterministic
and ensemble guidance for the evolution of this trough which
would have substantial impacts on our severe weather/heavy rain
potential for this period. What does seem likely is another
surge of gusty south winds that send dewpoints close to 70.
Which at bare minimum is going to feel pretty awful compared to
what we have been used to this year but the increased moisture
will raise rain/thunder chances. The way the trough evolves in
the 12z deterministic ECMWF/GFS would probably give us the
potential for an organized severe weather event or few Monday-
Wednesday but the differences in solutions are too disparate to
start locking in on anything, but it is the right time of year
for that sort of thing.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDA139Y/...
Issued at 1220 PM CDT Wed May 1 2024
Billowing cumulus clouds will likely grow into scattered
thundershowers over the next few hours across most of the
region. Storms should be disorganized, short-lived, and
relatively slow moving diminishing after sunset. VFR conditions
and light winds are anticipated for the overnight and early
morning hours Thursday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...JGG
AVIATION...JGG
Hazardous weather outlook, May 1, 1:38 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Paducah KY
238 PM CDT Wed May 1 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
238 PM CDT Wed May 1 2024 /338 PM EDT Wed May 1 2024/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Tonight.
Isolated thunderstorms are possible tonight. Some thunderstorms may
produce small hail and gusty winds early this evening. Otherwise,
locally heavy rain and lightning will be the main hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorm chances return by late Thursday and
continue daily through early next week. The best chance in the short
term will be Thursday night into Friday. Locally heavy rain and
lightning will be the main hazards. More organized thunderstorm
activity may develop Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JGG/DWS
In the hours before
Special weather statement, May 1, 4:56 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
556 PM CDT Wed May 1 2024
INZ086-KYZ018-012345-
Vanderburgh IN-Henderson KY-
556 PM CDT Wed May 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN VANDERBURGH AND CENTRAL
HENDERSON COUNTIES THROUGH 645 PM CDT...
At 556 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Corydon, or near Henderson, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson.
This includes the following highways...
Interstate 69 in Kentucky near Mile Marker 148.
Audubon Parkway between Mile Markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3779 8745 3777 8779 3777 8780 3786 8782
3794 8750 3789 8739
TIME...MOT...LOC 2256Z 254DEG 24KT 3782 8770
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DWSHail, Henderson
- When
- May 1, 5:12 PM CST
- Where
- Henderson County, 0.55 mi W of Henderson
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.830, -87.590
Broadcast media relayed a report of hail estimated to be dime to nickel size in Henderson from a storm tracking to the ENE.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181680.